Alert archive / Texas / Tornado Warnings in 2004
Tornado Warning 11, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Nov 23, 2004, 10:29 AM CST for Smith County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 23, 2004, 10:29 AM CST (16:29 UTC)
- Expired
- Nov 23, 2004, 11:00 AM CST
- In force
- 31 min
- Issued by
- NWS Shreveport, LA
- Area
- Counties, with a storm outline in the text
County Smith County, TX
The radar
The Shreveport radar (KSHV), 140 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 23, 8:45 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 4.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 472 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KSHV 231629 TORSHV TXC423-231700- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 1028 AM CST TUE NOV 23 2004 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A * TORNADO WARNING FOR... SMITH COUNTY IN NORTHEAST TEXAS * UNTIL 1100 AM CST * AT 1022 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES SOUTHEAST OF LINDALE...OR ABOUT 8 MILES NORTH OF TYLER...MOVING NORTHEAST AT 30 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... RURAL SMITH COUNTY AT 1040 AM CST IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WARNING FOR... SMITH COUNTY IN NORTHEAST TEXAS UNTIL 1100 AM CST. LAT...LON 3249 9544 3240 9527 3253 9514 3258 9535 $$ 03
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Nov 23, 3:00 AM CST, 7 hours 29 minutes earlier.
Area forecast discussion, Nov 23, 3:00 AM CST, 7 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 300 AM CST TUE NOV 23 2004 .DISCUSSION... UPPER LOW ALONG THE AZ AND MEXICO BORDER THIS MORNING IS MOVING EAST...AND SHOULD BE IN SOUTHEAST NM BY 18Z...AND INTO SOUTHEAST OK BY 24/12Z...AND THEN BEING ABSORBED INTO TROUGH DEVELOPING OVER THE EASTERN U.S. ON WED. BEST DIV SHOULD BE LATE THIS AFTERNOON AND TONIGHT...WHEN AREA IS IN THE LFQ OF 120KT JET. AT THE SURFACE...IT LOOKS LIKE THERE ARE STILL TWO BOUNDARIES HANGING AROUND...THE MAIN BOUNDARY...APPEARS TO EXTEND FROM SOUTHEAST TX INTO SOUTH CENTRAL LA...WITH ANOTHER WEAKER BOUNDARY OVER NORTH LA AND NORTHEAST TX...MODELS ARE IN GENERAL AGREEMENT...THAT THERE WILL BE ONE BOUNDARY BY LATE THIS AFTERNOON FROM THE ALONG THE LA...AR BORDER WEST INTO NORTHEAST TX..TO A DEVELOPING LOW NEAR SPS...WITH FRONT...DRY LINE EXTENDING SOUTH. ALL THIS WILL MOVE ACROSS THE REGION TONIGHT. MODELS INDICATE A VORT MAX OVER EAST TX AND MOVING TO NEAR MLU BY 12Z. AT THE PRESENT TIME ONLY SOME LIGHT SHOWERS HAVE DEVELOPED OVER EAST TX...AND THEY SHOULD BE MAINLY EAST OF THE AREA BY SHORTLY AFTER SUNRISE. CURRENTLY MOST OF THE STORMS ARE OVER WEST TX...AHEAD OF THE UPPER LOW AND ALONG THE GULF COAST...WHERE THE MAIN FRONT APPEARS TO BE. WILL ALLOW THE FFA TO EXPIRE...AND JUST MENTION LOCALLY HEAVY RAINS...AS MOST OF THE HEAVY RAIN WILL BE SOUTH OF THE AREA...ALONG THE WARM FRONT...WHICH WILL PROBABLY NOT MOVE TO MUCH NORTH. WILL HAVE SEVERE IN THE ZONES...EXPECT STORMS TO DEVELOP OVER CENTRAL TX AND MOVE INTO THE REGION DURING THE AFTERNOON. STORMS WILL MORE THAN LIKELY DEVELOP INTO A SQUALL LINE DURING THE EVENING AND RACE ACROSS THE REGION. IV && .PRELIMINARY POINT TEMPS/POPS... SHV 70 54 58 36 / 70 80 10 10 MLU 71 58 64 40 / 70 80 20 10 DEQ 64 52 56 32 / 70 80 10 10 TXK 65 52 56 35 / 70 80 10 10 ELD 67 55 59 36 / 70 80 20 10 TYR 70 51 56 36 / 70 70 10 10 GGG 70 53 58 36 / 70 70 10 10 LFK 74 53 61 35 / 70 70 10 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. &&
Hazardous weather outlook, Nov 23, 7:20 AM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 720 AM CST TUE NOV 23 2004 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-231800- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 720 AM CST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA. .DAY ONE...TODAY AND TONIGHT... AN UPPER LEVEL STORM SYSTEM OVER SOUTHERN NEW MEXICO WILL MOVE ACROSS NORTHWEST TEXAS TO SOUTHEAST OKLAHOMA BY SUNRISE WEDNESDAY. THE ASSOCIATED COLD FRONT WILL ENTER EAST TEXAS THIS EVENING AND MOVE RAPIDLY EAST ACROSS THE REMAINDER OF THE REGION TONIGHT. THERE IS A MODERATE RISK OF SEVERE WEATHER OVER MOST OF THE FOUR STATE REGION...MAINLY DURING THE AFTERNOON AND EVENING. HOWEVER A CLUSTER OF SEVERE STORMS HAS DEVELOPED OVER NORTH CENTRAL TEXAS THIS MORNING...AND THEY MAY MOVE INTO EAST TEXAS LATER THIS MORNING. THE MAIN THREAT OF SEVERE WEATHER...WILL BE LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. IN ADDITION...SOME OF THE STORMS WILL PRODUCE VERY HEAVY RAIN THAT WILL RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. STORMS WILL EITHER DEVELOP OVER EAST TEXAS DURING THE AFTERNOON OR MOVE INTO EAST TEXAS FROM CENTRAL TEXAS AND SPREAD OVER THE REMAINDER OF THE REGION DURING THE EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM SPOTTERS...WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Nov 23, 9:47 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 947 AM CST TUE NOV 23 2004 TXZ124-125-136-137-231610- GREGG-SMITH-UPSHUR-WOOD- 947 AM CST TUE NOV 23 2004 STRONG STORMS WERE APPROACHING THE TYLER TEXAS AREA AT 945 AM. A TORNADO WATCH IS IN EFFECT FOR THIS AREA UNTIL 3 PM. THESE THUNDERSTORMS HAVE THE POTENTIAL TO INTENSIFY...SO RESIDENTS OF TYLER AND SURROUNDING AREAS SHOULD STAY ALERT FOR ANY WARNINGS THAT MAY BE ISSUED FOR THESE STORMS. 03
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 10:14 AM CST | Severe Thunderstorm Warning | SHV | Smith | 46 min |
| Nov 23, 10:35 AM CST | Tornado Warning | SHV | Wood | 25 min |
| Nov 23, 10:50 AM CST | Severe Thunderstorm Warning | SHV | Upshur | 55 min |
| Nov 23, 2:20 PM CST | Severe Thunderstorm Warning | SHV | Bowie | 25 min |
| Nov 23, 3:08 PM CST | Flash Flood Warning | SHV | Angelina | 3 hr |
| Nov 23, 4:26 PM CST | Severe Thunderstorm Warning | SHV | Sabine | 49 min |
| Nov 23, 4:40 PM CST | Severe Thunderstorm Warning | SHV | San Augustine | 35 min |
Nearby
Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.